Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 114, NWS Aberdeen, SD

July 24, 2014Dewey County, Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2014, 10:22 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2014, 10:22 PM MDT (04:22 UTC)
Expired
Jul 24, 2014, 10:51 PM MDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:53 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 24, 5:53 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT THU JUL 24 2014

.UPDATE...
ADJUSTED POPS A BIT FOR THE OVERNIGHT HOURS BASED ON LATEST RADAR
TRENDS AND HI-RES MODELS. CURRENTLY ALL CONVECTION IS ALONG THE
WESTERN AND SOUTHERN STATE BORDERS OF SD. WHILE THE SOUTHERN
CONVECTION MIGHT CLIP SOUTHERN LYMAN COUNTY...IT WILL BE A FEW
HOURS YET. SO BACKED OFF ON POPS FOR THE EARLY EVENING BUT
INTRODUCED SOME LOW POPS BY 2Z WEST OF THE MISSOURI. EVEN THIS
MIGHT BE A LITTLE EARLY. OTHERWISE FORECAST LOOKED TO BE ON TRACK
AND NO FURTHER CHANGES WERE MADE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
AREA OF CONVECTION THAT AFFECTED MUCH OF THE EASTERN CWA THIS
AFTERNOON WAS ALMOST OUT OF THE CWA AS OF 20Z. SURFACE LOW
PRESSURE SYSTEM TO THE WEST OF THE REGION WILL TRACK ACROSS THE
AREA TONIGHT INTO FRIDAY MORNING. WITH A SHORTWAVE SET TO RIDE
OVER AN UPPER LEVEL RIDGE CURRENTLY OVER THE AREA...THERE MAY
STILL BE SOME ISOLATED TO SCATTERED ELEVATED THUNDERSTORMS DURING
FROM MID EVENING THROUGH FRIDAY MORNING. ONE HINDERING FACTOR WILL
BE A FAIRLY STRONG CAP...SO WILL KEEP POPS LOW.

THE REMAINDER OF THE PERIOD WILL BE DOMINATED BY THE SURFACE
TROUGH SLOWLY TRACKING EASTWARD...WITH WEAK HIGH PRESSURE MOVING
IN ON SATURDAY. PRECIPITATION CHANCES WILL BE MINIMAL THROUGHOUT
THIS TIME PERIOD.

TEMPERATURES WILL BE RIGHT AROUND NORMAL INTO THE EARLY PART OF
THE WEEKEND...WITH HIGHS MAINLY IN THE 80S AND OVERNIGHT LOWS IN
THE MID 5OS TO LOWER 60S.

.LONG TERM...SUNDAY THROUGH THURSDAY
SFC HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER DURING THE
FIRST HALF OF THE PERIOD. THE HIGH BEGINS BUILDING IN ON SUNDAY
AND CENTERS ITSELF OVER THE REGION ON MONDAY. THIS WILL BRING
TRANQUIL WEATHER TO THE AREA...WITH PLEASANT TEMPERATURES AND
BEARABLE HUMIDITY LEVELS. UPPER LEVEL PATTERN IS DOMINATED BY
NORTHWEST FLOW THROUGH THE PERIOD. BY THE MIDDLE AND END OF NEXT
WEEK THE SFC HIGH WILL BE OUT OF THE AREA AND THERE WILL BE A FEW
MORE CHANCES FOR PRECIP AS MODELS SHOWING SHORTWAVE ENERGY AND A
COUPLE FRONTAL BOUNDARIES OVER THE AREA.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SOUTHEAST WINDS REMAIN GUSTY THIS EVENING AHEAD OF AN APPROACHING
LOW PRESSURE SYSTEM. WINDS WILL BECOME CALMER AS THE LOW AXIS
MOVES EAST BY 6Z BEFORE SHIFTING THE NORTHWEST AT AROUND 15 KTS
BEHIND THE LOW. CONDITIONS WILL GENERALLY BE VFR AT ALL SITES
THROUGH THE TAF PERIOD. ANOTHER DIFFICULT CONVECTIVE FORECAST OVER
THE NEXT 12 HOURS. HAVE NOT MENTIONED VCTS IN TAFS DUE TO LOW
CONFIDENCE IN TIMING AND EXTENT BUT CHANCES DO INCREASE SOMEWHAT
AFTER 3Z AT KMBG/KPIR AND THEN PROGRESS EAST THROUGH THE NIGHT
WITH THE PASSAGE OF THE LOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 3:20 AM MDT, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT THU JUL 24 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT THU JUL 24 2014 /320 AM MDT THU JUL 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE FORECAST
AREA THIS MORNING AND THEN AGAIN THIS EVENING. WIDESPREAD SEVERE
WEATHER IS UNLIKELY...THOUGH A STRONG STORM OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW WEAK STORMS COULD LINGER INTO FRIDAY AND POSSIBLY FRIDAY
NIGHT. DRY CONDITIONS ARE EXPECTED FOR THE MOST PART HOWEVER.
SATURDAY LOOKS TO BE WINDY WITH MILD TEMPERATURES AND LOW
HUMIDITY WHICH COULD BE A FIRE WEATHER ISSUE IF WE CONTINUE TO
SEE A LACK OF WIDESPREAD MOISTURE. DRY CONDITIONS WILL PERSIST
THROUGH THE FIRST HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:50 PM MDTSevere Thunderstorm WarningABRDewey40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.